9 Medications That Can Cause Ringing in the Ears

Have you recently started hearing a ringing in your ears? This condition, known as tinnitus, can occur for many reasons. Exposure to loud noises, earwax buildup, and age-related hearing loss are the most common tinnitus causes, but the medication you’re taking could also be to blame.

3 min read

Posted by Casandra Lee in Hearing Aid Lifestyle

Have you recently started hearing a ringing in your ears? This condition, known as tinnitus, can occur for many reasons. Exposure to loud noises, earwax buildup, and age-related hearing loss are the most common tinnitus causes, but the medication you’re taking could also be to blame.

Here’s a look at nine ototoxic (ear-harming) medications that can cause ringing in the ears. If you’re taking any medicines on this list, don’t discontinue them without speaking to your doctor first. It may be possible to adjust your dosage or prescribe an alternative treatment to eliminate your symptoms.

  • Strong antibiotics: Some drugs used for treating severe bacterial infections, known as aminoglycosides, can cause tinnitus and even hearing loss. Avoid taking high doses of gentamicin (Gentafair) and tobramycin (Tobrex), which could increase your risk of tinnitus.
  • Blood pressure medication: Some diuretics and beta-blockers prescribed to treat high blood pressure can trigger tinnitus-like symptoms. Diuretics typically end in “-il,” with common examples including lisinopril (Zestril, Prinvil), enalapril (Vasotec), and ramipril (Altace). Beta-blockers end in “-ol,” with bisoprolol (Zebeta) and nebivolol (Bystolic) most likely to cause tinnitus.
  • Aspirin: Nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin, ibuprofen (Motrin, Advil), and naproxen (Aleve) may cause ringing in the ears when taken in high doses. The effect usually dissipates when you stop taking the medication.
  • Anxiety medication: If you take a benzodiazepine for anxiety—such as alprazolam (Xanax), diazepam (Valium), lorazepam (Ativan), or clonazepam (Klonopin)—you may experience tinnitus as a withdrawal symptom when you discontinue your medication.
  • Antidepressants: Both tricyclic antidepressants (TCAs) and selective serotonin reuptake inhibitors (SSRIs) can cause ringing in the ears. Examples of tinnitus-causing TCAs include amitriptyline (Elavil) and nortriptyline (Pamelor). Then, fluoxetine (Prozac), sertraline hydrochloride (Zoloft), and escitalopram (Lexapro) are SSRIs associated with tinnitus symptoms.
  • Acne medication: Isotretinoin (Accutane) and other oral acne medications may lead to tinnitus. Symptoms typically dissipate after you discontinue use, but you can avoid this potential complication by using topical acne therapy or hormonal treatments instead of oral medication.
  • Anticonvulsants: Lamotrigine (Lamictal), sodium valproate (Depakote), and carbamazepine (Tegretol) are examples of anticonvulsants that may cause tinnitus.
  • Cancer medications: The chemotherapy drugs cisplatin (Platinol, Platinol-AQ) and methotrexate (Otrexup, Rasuvo, Rheumatrex, Trexall) have been known to cause tinnitus.
  • Hydroxychloroquine: While traditionally taken to treat autoimmune diseases and malaria, hydroxychloroquine (Plaquenil) is now marketed as an off-label treatment for COVID-19. This drug may cause tinnitus and hearing loss, both of which could be permanent.

Changing your medication may stop the ringing in your ears, but not always. There could be another underlying cause at play. The best thing to do is schedule a free hearing test and consultation with Elite Hearing Centers of America. If we determine that hearing aids could improve your tinnitus symptoms, we’ll allow you to try them risk-free for 30 days. For more information about our no-cost services, please call 855-487-9765 or contact us online. You’ll be glad you did!

Schedule Appointment

Contact us today to set up an appointment with a hearing specialist to discuss your hearing health